Our liver is quite underappreciated, but it does remarkable things for us. The liver turns the nutrient sin our food into substances that the body can use. Our liver converts toxins we ingest into harmless substance or ensures they are removed from the body.
When our liver works well, the metabolism is in equilibrium. Dietary substances and drugs can impact the liver and cause havoc to this system which may lead to liver problems for us. The FDA is working to prevent liver damage caused by drugs.
FDA gastrointestinal medical reviewer and consultant in hepatology, John R. Senior, M.D., says that drugs can cause liver problems, but that the problems occur rarely. He says it’s difficult to determine how drugs will impact the liver of any given patient because each one is different. He says they work to prevent toxicity to the liver from drugs.
Rapid deterioration of the organ’s ability to function, is called acute liver failure. OTC drugs or over the counter drugs have been shown from data to cause more acute liver failure cases more than any other cause combined.
Dietary supplements have bene shown by the FDA to cause some liver damage. The FDA issues warnings and sent letter to various companies making muscle building and weight loss supplements. A Texas company in one case, recalled and destroyed a certain dietary supplement after it discovered that is was causing non-viral hepatitis and liver failure.
Symptoms and Signs
What are the signs of liver problems?
You may have a poor appetite or feel tired all the time. You may develop jaundice which is a yellow color around the eyes or you may get itchy. The skin is itchy because the liver can’t clear toxins as well as it should.
A patient may take a drug that they haven’t used before and have some of those symptoms. In this case, the person needs to seek medical attention and stop the use of the drug if it’s shown to be causing problems for them.
If a patient has been using the drug for a long time and they get symptoms, then it may be something else. It’s hard to determine if it’s a drug causing the symptoms or something else entirely. Excessive consumption of alcohol as well as obesity also damage the liver.
The FDA works to ensure that consumers are safe. The FDA asked for withdrawal of over 120 applications for combination prescription acetaminophen drug products that contained more than 325 mg acetaminophen per dosage unit in 2014. The FDA told physicians and pharmacists to stop dispensing and prescribing medications that contained more than 325mg of acetaminophen per dose. As a result of this, manufacturers have stopped marketing prescription combination products that have more than 325 mg of acetaminophen
Other products that may damage the liver are nonsteroidal anti-inflammatory medications as well as certain antibiotics.
The liver has regenerative properties and can regenerate even when 65% is surgically removed such as during a cancer treatment or destroyed. The organ can become tolerant to drug products and other foreign agents. If the liver isn’t healthy, there can be complications from drug interactions can be severe.